• Users Online: 3081
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2014  |  Volume : 5  |  Issue : 3  |  Page : 349-352  

Compound mucocutaneous adverse effects of oral capecitabine in a patient


1 Department of Dermatology, Father Muller Medical College and Hospital, Kankanady, Mangalore, Karnataka, India
2 Department of Medical Oncology, Father Muller Medical College and Hospital, Kankanady, Mangalore, Karnataka, India

Date of Web Publication31-Jul-2014

Correspondence Address:
Hyacinth Peter Pinto
Department of Dermatology, Father Muller Medical College and Hospital, Kankanady, Mangalore - 575 002, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.137804

Rights and Permissions

How to cite this article:
Pinto HP, Bhat RM, Shet D, Dandekeri S. Compound mucocutaneous adverse effects of oral capecitabine in a patient. Indian Dermatol Online J 2014;5:349-52

How to cite this URL:
Pinto HP, Bhat RM, Shet D, Dandekeri S. Compound mucocutaneous adverse effects of oral capecitabine in a patient. Indian Dermatol Online J [serial online] 2014 [cited 2019 Dec 15];5:349-52. Available from: http://www.idoj.in/text.asp?2014/5/3/349/137804

Sir,

A 60-year-old male patient diagnosed with rectal carcinoma and on treatment presented to the skin outpatient department with complaints of generalized redness and peeling of skin, skin discolouration, painful oral ulcers, and nail changes following oral intake of 11 tablets of capecitabine during his first cycle of chemotherapy. On examination, generalized hyperpigmentation was noted [Figure 1]. Focal areas of erythema and erosions were noted over the chest, back, and trunk. A marginal Nikolsky's sign was elicited over the neck [Figure 2]. Oral cavity examination revealed a few erosions covered by crusts over the lips [Figure 3], Palms and soles showed erythema and desquamation [Figure 4] and [Figure 5]. Onycholysis and dystrophic change of both the finger and toenails was noted [Figure 6].
Figure 1: Hyperpigmentation over the face

Click here to view
Figure 2: Marginal Nikolsky sign positive over the neck

Click here to view
Figure 3: Erythema and erosions over both lips

Click here to view
Figure 4: Erythema and desquamation seen over both soles

Click here to view
Figure 5: Erythema and desquamation seen over both palms

Click here to view
Figure 6: Onycholysis of all the ten 10 finger nails "sunset 'sign"

Click here to view


A skin biopsy sample was drawn from a lesion over the neck. Histopathologic examination revealed basal individual necrotic keratinocytes, pigment incontinence, dense dermal infiltrate, and red blood cell extravasation.


   Discussion Top


Capecitabine (Xeloda) was developed as a prodrug of fluorouracil, with the aim of improving tolerability and intratumor drug concentrations through its tumor specific conversion to the active drug. It is a highly potent firstline chemotherapeutic agent currently approved by the US Food Drug Administration for use as firstline therapy in patients with metastatic colorectal cancer or a metastatic breast cancer and has been widely used for the same. Although adverse effects with the use of this drug have been reported, the mucocutaneous adverse effects are rare and underreported. Hand foot syndrome (HFS), which also goes by the synonyms chemotherapy-induced acral erythema, palmar plantar erythrodysesthesia, and Burgdorf's reaction is characterized by reddening, swelling, numbness, and desquamation on the palms and soles that occurs after chemotherapy. The mechanism of HFS is unclear, although a few theories have been proposed. One theory suggests that upgraded levels of the enzyme thymidine phosphorylase in keratinocytes, could cause capecitabine metabolite accumulation. Another theory is the increased number of eccrine glands on hands and feet by an unknown mechanism resulting in the elimination of capecitabine by sweat secretion, thus leading to desquamation of the palms and soles. This may also result from increased vascularization, capillary pressure and temperature in the hands and feet. It has also been reported with the use of other chemotherapeutic agents, such as docetaxel and doxorubicin. [1]

Capecitabine-induced hyperpigmentation has been rarely reported. However, the coexistence of hyperpigmentation and HFS in black patients has been described. The pigmentary changes may be generalized, as is the case in our patient, or localized to the palms and soles. Many chemotherapy agents have been linked to increased skin pigmentation with different mechanisms proposed for the same. A combination of direct stimulation of melanogenesis in the melanocytes and postinflammatory hyperpigmentation secondary to increased photosensitivity have been proposed as the possible mechanisms of hyperpigmentation with capecitabine. [2]

Capecitabine-induced nail changes are rare. The etiology is unclear; but immunosuppression and consequent colonization of the nail bed, change and disruption of the nail plate, subungual edema with loss of adhesion between nail bed and nail plate, and inflammatory and erosive processes may contribute to the development of nail and periungual abnormalities. [3] The onycholysis observed in these patients has the appearance of sunset and is therefore referred to as sunset onycholysis. [4] There are, to our knowledge, only a few reports of nail changes associated with capecitabine as monotherapy. The other nail changes reported are pyogenic granuloma-like lesions, onychomadesis, subungual hyperkeratosis, and paronychia. [3]

Toxic epidermal necrolysis (TEN) is an idiosyncratic drug reaction characterized by severe skin eruptions, resembling scalding of the skin. In these cases, epidermal necrolysis is accompanied by widespread mucocutaneous manifestations. Capecitabine is well known to produce acral erythema but TEN has been rarely reported. It is well known that capecitabine can cause cutaneous reactions with a time of onset between 10 h and 10 months. [5] In a survey conducted online as on 13 March 2013, 16,662 patients had adverse effects after capecitabine (Xeloda). Among them, 100 (0.60%) had TEN. Most belonged to the age group of 60 years and above and the majority presented with symptoms within the first month of taking oral capecitabine. [6]

Physicians should be aware of the adverse effects of capecitabine, however rare, as this drug is being widely used in the management of metastatic colorectal and breast cancer.

 
   References Top

1.Gressett SM, Stanford BL, Hardwicke F. Management of hand-foot syndrome induced by capecitabine. J Oncol Pharm Pract 2006;12:131-41.  Back to cited text no. 1
    
2.Vázquez-Bayo C, Rodríguez-Bujaldón AL, Jiménez-Puya R, Galán-Gutiérrez M, Moreno-Giménez JC. Capecitabine-induced hyperpigmentation. Actas Dermosifiliogr 2007;98:491-3.  Back to cited text no. 2
    
3.Vaccaro M, Barbuzza O, Guarneri F, Guarneri B. Nail and periungual toxicity following capecitabine therapy. Br J Clin Pharmacol 2008;66:325-6.  Back to cited text no. 3
[PUBMED]    
4.Maino KL, Norwood C, Stashower ME. Onycholysis with the appearance of a "sunset" secondary to capecitabine. Cutis 2003;72:234-6.  Back to cited text no. 4
    
5.Matos-Fernandez N, Ruiz Y, Rodriguez J, Baez L, Caceres W, Lopez-Pinto V, et al. Toxic epidermal necrolysis, an unusual adverse effect of capecitabine. Cancer Ther 2008;6:271-4.  Back to cited text no. 5
    
6.Xeloda and toxic epidermal necrolysis: A study of 100 users [Online], 2013. Available from: http://www.ehealthme.com/ds/xeloda/toxic+epidermal+necrolysis. [Last accessed on 2013 May 13].  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1065    
    Printed15    
    Emailed0    
    PDF Downloaded189    
    Comments [Add]    

Recommend this journal